Florida, 2003

Lightning Strike in Florida, July 2, 2003

July 2, 2003 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 1:30 PM EST, 3 hours earlier.

Area forecast discussion, Jul 2, 1:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED JUL 2 2003

PUBLIC...TAIL END OF MOISTURE PLUME FM TD BILL LYING ACRS CWA WL BE
THE MAIN STORY THE NXT 2 DAYS...UNTIL THE BERMUDA HIGH STARTS TO
MAKE A RETURN TO THE CWA...PUSHING THE BOUNDARY N OVER THE WEEKEND.
THIS BASICALLY ALLOWS FOR LKLY POPS THU AND THE 4TH...WITH A
DECREASING TREND TO CHC FOR THE WEEKEND AND BEYOND. THE IMPACT FOR
TEMPS IS TO KEEP THEM IN THE MID TO UPPER 80S THE NXT 2 DAYS WITH
LOTS OF CLOUD COVER AND A GRADUAL INCR INTO THE LOWER 90S FOR THE
WEEKEND AND LOWER TO MID 90S NXT WEEK...HEAT INDEXES WL SLOWLY CREEP
INTO THE 100-105 RANGE THIS WEEKEND AND ARND 105 NXT WEEK.

THE MORE PRESSING ISSUE ATTM IS THE PSBL NEED FOR A FLOOD WATCH.
LOOKING AT THE LTST STP FM JAX (WHICH IS A 2 DAY TOTAL)...THE ONLY
AREAS THAT HAVE RECEIVED MUCH RAIN IS THE SUWANNEE RVR VALLEY...WITH
FFG FM RFC FAIRLY HIGH. BELIEVE THE SUWANNEE RVR VLY CAN HANDLE THIS
1ST BATCH OF RAIN...BUT IF ADDITIONAL LINES DEVELOP AND STALL THERE
MAY BE A NEED TO ISSUE THIS EVENING OR OVERNIGHT. ALSO THE ACTUAL
LINE OF HEAVY RAIN SEEMS TO HAVE ENUF FORWARD MOTION THIS AFTN AND
ECHOES BHND THE MAIN LINE ARE WEAKENING SOMEWHAT.

FIRE WX...WET PATTERN WILL RESULT IN CONTINUED HIGH RELATIVE
HUMIDITIES.  NO CONCERNS.

MARINE...MOSTLY SW FLOW WILL CONTINUE OVER THE WATERS THROUGH THE
PERIOD.  WILL GO SCEC FOR GA WATERS TONIGHT DUE TO TIGHTER PRESSURE
GRADIENT AND STRONGER WINDS.

FCSTID =   21
AMG   71  88  72  89 /  30  40  30  60
SSI   75  88  74  87 /  50  50  40  50
JAX   72  89  72  90 /  50  70  40  60
SGJ   74  87  73  88 /  40  70  40  50
GNV   72  86  72  89 /  60  80  50  60
OCF   72  86  72  89 /  50  80  40  50

.JAX...
FL...NONE.
GA...NONE.

HESS/ZIBURA
Hazardous weather outlook, Jul 2, 11:00 AM EST, 5 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-022200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE IN THUNDERSTORM
ACTIVITY THIS AFTERNOON AND EVENING...

SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE FLORIDA PANHANDLE WILL
CONTINUE TO MOVE NORTHEAST INTO NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND CONTINUE THIS EVENING. THE SUWANNEE
RIVER VALLEY WILL SEE THE HEAVIEST RAINFALL OVER THE NEXT SEVERAL
HOURS WILL LOCALIZED FLOODING POSSIBLE IN SOME AREAS. THE MAIN IMPACT
OF THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL RAINFALL THAT WILL PRODUCE LOCALIZED FLOODING OF LOW LYING
AREAS. STORMS WILL GENERALLY MOVE TO THE NORTHEAST AROUND 15 TO 20
MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY AND FRIDAY...
THE REMNANT LOW PRESSURE AREA THAT WAS TROPICAL STORM BILL WILL MOVE
INTO VIRGINIA AS IT CONTINUES TO WEAKEN THURSDAY. AS THE STORM TRACKS
TO OUR NORTH IT WILL BRING AN INFLUX OF GULF MOISTURE TO THE AREA AND
THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL. THE HEAVIEST RAINS ARE
EXPECTED MAINLY NORTH OF HIGHWAY 32 IN GEORGIA AND WEST OF INTERSTATE
75 IN FLORIDA.

SATURDAY THROUGH TUESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON ACROSS FLORIDA DUE TO SEABREEZE INTERACTIONS.

SEVERAL AREA RIVERS REMAIN AT HIGH LEVELS AND MAY APPROACH FLOOD
STAGE WITH ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. PLEASE REFER
TO RIVER STATEMENTS FOR THE LATEST INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT/HESS

In the hours before

Special weather statement, Jul 2, 1:53 PM EST, 2 hours 37 minutes before
FLZ025-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EDT WED JUL 2 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 330 PM EDT...

AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF JACKSONVILLE HEIGHTS...
OR ABOUT 7 MILES WEST OF ORANGE PARK...MOVING NORTHEAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JACKSONVILLE
HEIGHTS AND ORTEGA THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

ZAPPE
Special weather statement, Jul 2, 2:09 PM EST, 2 hours 21 minutes before
FLZ037-040-021945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT WED JUL 2 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS
AND HAIL VALID UNTIL 345 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FORT MCCOY...MOVING NORTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FORT
MCCOY...HOG VALLEY...SALT SPRINGS...WELAKA AND GEORGETOWN THROUGH 345
PM EDT. GUSTY WINDS OF 45 TO 55 MPH AND HEAVY RAINFALL CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

ZAPPE
Special weather statement, Jul 2, 2:41 PM EST, 1 hour 49 minutes before
FLZ037-040-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT WED JUL 2 2003

...SIGNIFICANT WEATHER ADVISORY HAS BEEN EXTENDED UNTIL 430 PM EDT
FOR NORTHEAST MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG
THUNDERSTORM WINDS AND HAIL...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF INTERLACHEN
TO 5 MILES NORTHEAST OF LYNNE...MOVING EAST AT 20 MPH. THIS WILL
ALSO AFFECT AREAS AROUND SALT SPRINGS...WELAKA...SATSUMA...
GEORGETOWN...POMONA PARK...SAN MATEO...LAKE COMO AND CRESCENT CITY
THROUGH 415 PM EDT. GUSTY WINDS OF 45 TO 55 MPH AND HEAVY RAINFALL
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

ZAPPE
Special weather statement, Jul 2, 2:41 PM EST, 1 hour 49 minutes before
FLZ037-040-022030-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT WED JUL 2 2003

...SIGNIFICANT WEATHER ADVISORY HAS BEEN EXTENDED UNTIL 430 PM EDT
FOR NORTHEAST MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG
THUNDERSTORM WINDS AND HAIL...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF INTERLACHEN
TO 5 MILES NORTHEAST OF LYNNE...MOVING EAST AT 20 MPH. THIS WILL
ALSO AFFECT AREAS AROUND SALT SPRINGS...WELAKA...SATSUMA...
GEORGETOWN...POMONA PARK...SAN MATEO...LAKE COMO AND CRESCENT CITY
THROUGH 430 PM EDT. GUSTY WINDS OF 45 TO 55 MPH AND HEAVY RAINFALL
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

ZAPPE
Special weather statement, Jul 2, 2:56 PM EST, 1 hour 34 minutes before
FLZ024-025-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT WED JUL 2 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
AND SOUTHERN NASSAU COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 430 PM EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF TALBOT ISLAND...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TALBOT ISLAND...LITTLE TALBOT ISLAND...AMELIA CITY AND
FERNANDINA BEACH THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...HEAVY RAINFALL...AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 2, 3:21 PM EST, 1 hour 9 minutes before
FLZ032-033-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT WED JUL 2 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND ST
JOHNS COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 500 PM...

AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 12 MILES SOUTHWEST OF GREEN
COVE SPRINGS...OR ABOUT 15 MILES NORTHWEST OF PALATKA...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND PICOLATA...GREEN COVE SPRINGS...BAKERSVILLE...
SWITZERLAND AND FRUIT COVE THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 50 MPH CAN BE EXPECTED.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Putnam

When
July 2, 4:30 PM EST
Where
Putnam County, 3 mi W of Interlachen
Property damage
$225,000
Reported by
BROADCAST MEDIA
Coordinates
29.609, -81.744 (the zone’s center; the record gives no point)

Home totally involved when fire fighters arrived on scene. House on Baden Powell Rd, West Putnam. 28 year old two story home valued at $150K, with $75K for contents. Two family pets (cats) killed in fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359733.